Alert archive / Illinois / Tornado Warnings in 1996
Tornado Warning 50, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Aug 23, 1996, 3:51 PM CDT for Champaign County, Douglas County, Illinois. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 1996, 3:51 PM CDT (20:51 UTC)
- Expired
- Aug 23, 1996, 4:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Champaign County, IL, Douglas County, IL
The radar
The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:55 PM CDT | Thunderstorm Wind | Sadorus, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 232055 TORSPI ILC019-041-232145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LINCOLN IL 351 PM CDT FRI AUG 23 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 445 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL ILLINOIS ...SOUTHERN CHAMPAIGN COUNTY...NORTHERN DOUGLAS COUNTY AT 350PM...RADAR INDICATED A POSSIBLE TORNADO LOCATED 10 MILES SOUTH OF CHAMPAIGN NEAR TOLONO. THE STORM WAS MOVING SOUTHEAST AT 15 MILES AN HOUR. TOWNS IN THE PATH INCLUDE TOLONO AND VILLA GROVE. TAKE COVER IMMEDIATELY IN A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER. ACT NOW TO SAVE YOUR LIFE! $$ KETCHAM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:13 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 23, 2:13 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CDT FRI AUG 23 1996 TSRA RAPIDLY DVLPING ALONG AND SOUTH OF CLD FRONT ALONG AND SOUTH OF THE 70 DWPT LINE. WINCHESTER PROFILER IS ALSO SHOWING SOME DIR SHEAR RIGHT OFF THE SFC...SO TSRA DOES HAVE SOME SUPPORT AS WAVE ALONG THE FRONT IS AIDING IN TSRA DVLPMNT. EXPECT SQUALL LINE TO CONT TO FILL IN AS SFC MOIST CONVG CONTS TO POOL ALONG THE FRONT. MODELS IN PRETTY GOOD AGREEMENT IN MOVING FRONT TO SRN IL BY TMRW. PROBLEM TMRW MAY BE SOME OVERUNNING ACROSS SRN PARTS OF CWA AS FRONT STALLS OUT. GOTS TO RUN FOR NOW AS THINGS ARE STARTING TO GET INTERESTING. PIA 60/80 20 SPI 62/62 +2 DEC 61/61 +2 CMI 61/61 ^ +2 SEIL 64/64 +4 KETCHAM
In the hours before
Special weather statement, Aug 23, 11:52 AM CDT, 3 hours 59 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241100- SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN ILLINOIS 1155 AM CDT FRI AUG 23 1996 SYNOPSIS: A WEAK COLD FRONT WILL CONTINUE TO MOVE ACROSS THE SOUTHERN HALF OF CENTRAL ILLINOIS THIS AFTERNOON. THE UNSTABLE AIRMASS AHEAD OF THE FRONT WELL HELP TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. THE THUNDERSTORMS WILL BE MAINLY SOUTHd OF A SPRINGFIELD TO DECATUR TO CHAMPAIGN LINE AND SHOULD STAY BELOW SEVERE LIMITS. NO SEVERE WEATHER IS EXPECTED ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. KETCHAM
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:13 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas | 47 min |
| Aug 23, 4:33 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 57 min |
| Aug 23, 5:00 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 45 min |
Nearby
Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.